Hail, Marshall
- When
- June 29, 7:09 AM CST
- Where
- Marshall County, 1.69 mi WSW of Marshalltown
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.040, -92.950
Dime to nickel size hail was reported.
A weak cold front passed through Iowa on the 28th and became stationary just south of the state. Warm advection over the frontal boundary produced scattered thunderstorms through the night of the 28th into the day on the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold front passed through Iowa on the 28th and became stationary just south of the state. Warm advection over the frontal boundary produced scattered thunderstorms through the night of the 28th into the day on the 29th. Nickel size hail fell from one of the storms in Marshall County during the morning of the the 29th. During the day the atmosphere became quite unstable with CAPE increasing to 4000-5000 J/kg and the lifted index falling to -11 C. High temperatures reached into the 90s with dewpoint readings in the low 70s across southern Iowa. Considerable downdraft CAPE was available, in the 1000 to 1500 J/kg range. The soundings were relatively dry in the low levels with a LCL around 1500 meters. Precipitable water was around 1.6 inches. There was 700 to 1000 J/kg of CAPE available in the -10 to 30 C layer of the atmosphere, though with the freezing level just over 15,000 feet. That limited the size of the hail. The atmosphere became moderately sheared as a weak shortwave moved east along the front during the afternoon. There was 45 to 55 kts of shear available. A cluster of storms formed in western Iowa and advanced east. They produced gusty winds and some hail. One inch diameter hail fell in Dallas County at De Soto. As the thunderstorms moved east, they intensified. With the deeper storm depth, the strongest cluster of storms was able to realize the high CAPE values for both hail and downdraft CAPE. Wind gusts around 60 MPH and hail of 1 to 2.5 inches in diameter occurred in Marion, Jasper, and Poweshiek Counties. The winds blew down large branches in the area. A 72 MPH wind gust in Poweshiek County south of Grinnell caused a semi-tractortrailer truck to jackknife.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 5:32 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 632 AM CDT FRI JUN 29 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM.../TODAY/ CLASSIC LOW-CONFIDENCE FORECAST FOR TODAY IN THE WEAK FORCING DOLDRUMS OF WHAT FEELS LIKE LATE SUMMER. WIND SHIFT LINE OF THE FRONT THAT CAME THROUGH YESTERDAY PENETRATED INTO NORTHERN MO...BUT HAS SINCE BEGUN TO RETREAT NORTHWARD AND HAS RE-ENTERED OUR SOUTHERN TIER OF COUNTIES. MEANWHILE BEHIND THE FRONT TEMPS/DEWS ACROSS OUR NORTHERN AND NORTHEASTERN COUNTIES HAVE FALLEN OFF MORE THAN ANTICIPATED AND THERE IS A PRETTY IMPRESSIVE GRADIENT WITH A 19 DEGREE DIFFERENCE BETWEEN DES MOINES AND MASON CITY AT THIS TIME. MEANWHILE WATER VAPOR IMAGERY DEPICTS A SHORTWAVE APPROACHING FROM THE WEST AND REGIONAL RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS MOVING SLOWLY EASTWARD TOWARD THE MISSOURI RIVER IN ASSOCIATION WITH THIS WAVE. SHORT RANGE MODELS ONCE AGAIN PROVE OF LITTLE EFFECTIVE USE THIS MORNING AS THEY ARE HAVING ISSUES WITH CONVECTIVE FEEDBACK SCHEMES WHICH SHOVE THE SURFACE BOUNDARIES AND GRADIENTS AROUND ERRATICALLY. AM NOT ENTHUSIASTIC ABOUT TRUSTING THE DETAILS OF ANY OF THESE SOLUTIONS...AND HAVE INSTEAD OPTED FOR A BLEND OF PERSISTENCE AND INTERPOLATION OF CURRENTLY IDENTIFIABLE FEATURES. THERE SEEMS A REASONABLE CHANCE THAT THE CONVECTION ACROSS EASTERN NEBRASKA WILL SPREAD INTO OUR WESTERN COUNTIES LATER THIS MORNING...WITH ADDITIONAL DEVELOPMENT POSSIBLE THIS AFTERNOON MAINLY ACROSS OUR NORTHERN HALF OR SO WHERE THE SHORTWAVE ENERGY WILL BE A BIT STRONGER AND THE 925 MB FRONT IS HUNG UP. HAVE THUS MAINTAINED DECENT CLOUD COVER THROUGH THE DAY AND SCATTERED THUNDER MENTION ACROSS MUCH OF THE AREA...BUT AGAIN CONFIDENCE IS LOW IN THE DETAILS. AS AN ADDED BONUS...WE ARE STILL LEFT DEALING WITH POTENTIALLY HAZARDOUS HEAT LEVELS MAINLY ACROSS OUR SOUTHERN TIERS. WHILE THERE IS A BIT MORE UNCERTAINTY TODAY WITH SLIGHTLY COOLER TEMPERATURES AND THE LOOMING SPECTER OF THE STORMS ENTERING SOUTHWESTERN IOWA...BELIEVE THERE IS SUFFICIENT JUSTIFICATION TO EXTEND THE HEAT ADVISORY THROUGH THIS EVENING ESPECIALLY WITH 100-104 HEAT INDICES IN THE FORECAST AND THIS BEING THE THIRD STRAIGHT DAY OF HEAT WITH LITTLE OVERNIGHT RELIEF. .LONG TERM.../TONIGHT THROUGH THURSDAY/ SCATTERED CONVECTION WILL LIKELY BE ONGOING AT THE BEGINNING OF THE PERIOD TONIGHT WITH DECENT MOISTURE CONVERGENCE BETWEEN I80 AND THE MINNESOTA BORDER. THIS CONVECTION SHOULD PULL EAST OVERNIGHT AS A SHORTWAVE PASSES JUST NORTH OF THE STATE. MAIN THREAT WILL REMAIN WITH DAMAGING WINDS AS VERY DEEP WARM LAYER WILL LIMIT OVERALL HAIL THREAT. HAVE CONTINUED THE THREAT IN THE SOUTHEAST ON SATURDAY MORNING FOR ANY DEPARTING CONVECTION. THE PASSING SHORTWAVE AND OVERNIGHT CONVECTION WILL LIKELY PUSH THE FRONT BACK SOUTH TOWARD THE IA/MO BORDER BY SATURDAY MORNING. TEMPERATURES WILL LIKELY REMAIN QUITE WARM INTO SATURDAY AS SOME SUNSHINE RETURNS BEHIND DEPARTING CONVECTION AND THERMAL RIDGE REMAIN JUST TO THE SOUTHWEST OF IA. HAVE MAINTAINED SOME ISOLD POPS IN THE SOUTH ON SATURDAY AFTERNOON NEAR THE BOUNDARY ALTHOUGH CAP WILL LIKELY INHIBIT MUCH IN THE WAY OF SUBSTANTIAL CONVECTION. IT DOES APPEAR THERE WILL BE A BETTER THREAT OF CONVECTION SOMETIME SATURDAY NIGHT INTO SUNDAY AS THE MOISTURE GRADIENT PUSHES BACK NORTH ACRS THE STATE ALTHOUGH SPECIFIC TIMING AND PLACEMENT REMAIN DIFFICULT TO DISCERN. HAVE GENERALLY LEFT ISOLD/SCT CONVECTION DURING THIS TIME WHICH MAY BE THE LAST BEST CHANCE FOR DECENT QPF. MEDIUM RANGE MODELS CONTINUE TO INDICATE A BUILDING RIDGE INTO THE CENTRAL PORTION OF THE UNITED STATES DURING NEXT WEEK. THIS IS EXPECTED TO LIMIT THE THREAT OF PRECIPITATION ACROSS IOWA AS THE ATMOSPHERE BECOMES CAPPED. IN ADDITION...SOUTHWEST SURFACE WINDS...GENERALLY SUNNY CONDITIONS AND 850MB TEMPS OF 24-28C WILL LEAD TO HOT TEMPERATURES DURING THE WEEK. HIGHS IN THE 90S SHOULD BE COMMON WITH LOWER 100S CERTAINLY POSSIBLE AS THE RIDGING STRENGTHENS. AS MENTIONED THE PAST FEW DAYS...THIS WILL LIKELY BECOME PROBLEMATIC FOR AGRICULTURE AS POLLINATION IS STARTING AND RECENT RAINFALL HAS BEEN SPOTTY. DROUGHT CONDITIONS ARE LIKELY STRENGTHEN...ESPECIALLY IN ANY LOCATIONS THAT MISS OUT ON PRECIPITATION THE NEXT COUPLE OF DAYS. && .AVIATION...29/12Z WDLY SCT TSRA AND LOW CIGS AROUND FL030-050 PROVIDE A VERY SLIM CHANCE FOR BRIEF MVFR CONDITIONS IN THE NEXT COUPLE OF HOURS...BUT COVERAGE/DURATION OF SUCH CONDITIONS TOO LOW FOR MENTION IN TAFS ATTM AND COVERED STORMS WITH JUST VCTS AT KDSM/KOTM. EXPECT THE PRECIP TO DIMINISH LATER THIS MORNING...THEN POSSIBLY REDEVELOP LATER TODAY AND TONIGHT BUT AGAIN WITH CONFIDENCE IN TIMING/LOCATION TOO LOW FOR INCLUSION IN THE 12Z TAFS. WIND DIRECTION DIFFICULT TO PIN DOWN TODAY BUT SPEEDS SHOULD BE AROUND 10 KT OR LESS SO PROVIDED BEST GUESS FOR PREVAILING DIRECTION. && .DMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR ADAMS-APPANOOSE-CLARKE- DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK- POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...LEE LONG TERM...COGIL AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 438 AM CDT FRI JUN 29 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- 438 AM CDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND THE MAIN THREAT AND LARGE HAIL A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS RETURN LATE SATURDAY INTO LATE SUNDAY. A LIMITED THREAT FOR ADDITIONAL SEVERE WEATHER WILL PERSIST DURING THIS PERIOD. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IAZ060>062-072>075-081>086-092>097-301100- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 438 AM CDT FRI JUN 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS ON SATURDAY AND SUNDAY ALTHOUGH THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CC
The Des Moines radar (KDMX), 73 km away, was scanning. The volume nearest the first event began at 13:10 UTC.
15 thunderstorm wind, 5 hail. Local standard time, as filed.
Dime to nickel size hail was reported.
Estimated quarter size hail along with winds estimated around 50 MPH at the De Soto exit on I-80.
Five inch diameter tree limb down at the intersection of 5th Ave and Watson Powell.
A storm chaser estimated winds of 60 MPH 3 miles east southeast of Metz.
Measured on the Lake Red Rock Bridge.
Very strong winds knocked down several large tree limbs just north of Lake Red Rock. Spotter estimated winds in excess of 60 MPH.
Measured gust at the Pella Schoolnet site.
Barn destroyed by high winds.
Several large road signs and large tree limbs down near Interstate 80, south of Grinnell. Quarter size hail was also reported.
Measured wind by an Iowa DOT RWIS site on Interstate 80. A semi-tractortrailer truck was reportedly jackknifed in the area.
A trained spotter estimated winds of 60 MPH.
Peak wind gust was measured by a weather station at the water treatment plant.
Measured at the Brooklyn Schoolnet site.
Many trees and tree limbs down across the city. Some trees on roofs.
Three to four tree limbs three to five inches in diameter down. One branch was 20 feet long.
Measured at the Brooklyn Schoolnet site.
Wind continued to gust between 50 and 60 MPH at 1605 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380253, 380254, 380270, 380258, 380282, 380260, 380259, 380256, 380257, 380271, 380263, 380267, 380262, 380261, 380436, 380264, 380437, 380265, 380266, 380269.